Minnesota, 2010

Hail in Minnesota, May 24, 2010

May 24, 2010 · NWS DLH · 1 event in 1 county or zone

A few thunderstorms moved through the International border region of far northern Minnesota. One storm became severe, with up to golfball size hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms moved through the International border region of far northern Minnesota. One storm became severe, with up to golfball size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 7:35 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 24, 7:35 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
835 PM CDT MON MAY 24 2010

.UPDATE...THE FOCUS FOR THE REST OF THE NIGHT IS THE POTENTIAL FOR
STRONG TO SEVERE STORMS IN THE NW PORTION OF THE CWA...AND DENSE
FOG IN COASTAL AREAS.

STRONG TO SEVERE STORMS CONTINUED ACROSS NW MN. THERE HAVE BEEN A
FEW STRONG STORMS SPILLING INTO KOOCHICHING COUNTY AT TIMES...AND
THE STORMS HAVE STARTED TO STRENGTHEN OVER THE PAST FEW UPDATE
CYCLES. ONE INTENSE STORM MOVING THROUGH EXTREME NORTHERN BELTRAMI
AND SOUTHERN LAKE OF THE WOODS COUNTIES MAY CLIP NW KOOCHICHING
COUNTY AS WELL. THINK KOOCHICHING COUNTY WILL CONTINUE TO BE THE
FOCAL POINT FOR STORM ACTIVITY OVERNIGHT. THE LATEST MODEL
SOLUTIONS DON/T SEEM TO HAVE A VERY GOOD HANDLE ON THE CURRENT
STORM AREA...BUT THIS IS THE AREA WITH THE BEST COMBINATION OF
FORCING...SHEAR AND SR HELICITY. ANY STORM THAT DOES DEVELOP IN
THAT AREA WILL HAVE TO BE WATCHED FOR POSSIBLE ROTATION.

THE OTHER PROBLEM OVERNIGHT IS DENSE FOG...WHICH HAS BEEN HUGGING
THE SHORE ADJACENT TO LAKE SUPERIOR FOR MUCH OF THE DAY. THE FOG
WAS REPORTED TO BE VERY DENSE...WITH VISIBILITIES DOWN TO LESS
THAN A BLOCK AT TIMES. THIS FOG WILL EXPAND OUTWARD FROM LAKE
SUPERIOR DURING THE NIGHT...AND PROGRESS FURTHER INLAND WITH TIME.
HAVE ISSUED A DENSE FOG ADVISORY FOR COASTAL LAKE...SOUTHERN SAINT
LOUIS...CARLTON AND DOUGLAS COUNTIES. MAY NEED TO EXPAND TO OTHER
AREAS IF IT DEVELOPS ELSEWHERE ON THE LAKE...BUT THIS LOOKS GOOD
FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 720 PM CDT MON MAY 24 2010/

AVIATION.../00Z TAF ISSUANCE/
SCATTERED THUNDERSTORMS WILL BE ONGOING ACROSS THE EXTREME
NORTHWESTERN PORTION OF THE CWA THIS EVENING...BUT MAINLY WEST OF
KINL. IT SHOULD GENERALLY BE DRY ACROSS THE REST OF THE NORTHLAND
DURING THE OVERNIGHT HOURS. DENSE FOG WILL SETTLE IN AROUND THE
KDLH AREA...WITH DENSE FOG ALREADY IN THE COASTAL AREAS. OTHER
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY...ESPECIALLY IN
THE AFTERNOON...AND ESPECIALLY IN THE KDLH AND KHYR AREAS.

PREV DISCUSSION... /ISSUED 334 PM CDT MON MAY 24 2010/

EXTENDED OUTLOOK...THURSDAY NIGHT THROUGH EARLY THE FOLLOWING WEEK...

AN UPPER TROUGH WILL ESTABLISH ITSELF OVER WESTERN ONTARIO AND
DEVELOP OVER JAMES BAY LATE THURSDAY AND FRIDAY.  HIGH PRESSURE OVER
HUDSON BAY WILL REDUCE HUMIDITY AND MAINTAIN A CHILLY ONSHORE FLOW
ACROSS OUR AREA LATE THIS WEEK AND THROUGH THE WEEKEND.  A RETURNING
WARM FRONT WILL BRING A LITTLE MORE MOISTURE AND SCATTERED THUNDER
STORMS INTO OUR AREA SUNDAY AND POSSIBLY SUNDAY EVENING.  SOUTHWEST
WINDS FROM THE CENTRAL PLAINS WILL BRING WARMER AND DRY WEATHER TO
OUR AREA EARLY THE FOLLOWING WEEK.

AVIATION...18Z ISSUANCE
ISOLATED POWERFUL THUNDERSTORMS...WITH LOCAL VLIFR CONDITIONS...
WILL CONTINUE WEST OF THE IRON RANGE AND ACROSS THE RAINY RIVER
VALLEY THIS AFTERNOON THROUGH TONIGHT. WARM AIR ALOFT WILL PREVENT
THUNDERSTORMS ELSEWHERE. VFR CONDITIONS UNDER MOSTLY CLEAR SKIES
WILL OCCUR INLAND WITH VLIFR CONDITIONS IN AREAS OF FOG ALONG THE
LAKE SUPERIOR SHORE. PATCHY DENSE FOG WILL DEVELOP FURTHER INLAND
AS FAR AS THE IRON RANGE AND INTO THE INLAND COUNTIES OF NORTHWEST
WISCONSIN LATE TONIGHT BEFORE DISSIPATING EARLY TUESDAY. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE TUESDAY AFTERNOON.

&&

.POINT TEMPS/POPS...
DLH  61  78  58  76 /  10  30  30  20
INL  65  84  53  80 /  30  30  10  10
BRD  68  84  57  81 /  30  30  10  10
HYR  65  87  63  80 /  10  30  40  30
ASX  62  83  60  79 /  10  30  40  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL NOON CDT TUESDAY FOR MNZ020-037.

WI...DENSE FOG ADVISORY UNTIL NOON CDT TUESDAY FOR WIZ001.

LS...DENSE FOG ADVISORY UNTIL NOON CDT TUESDAY FOR LSZ121-140>148.

&&

SHORT TERM...DAP
Hazardous weather outlook, May 24, 7:46 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
846 PM CDT MON MAY 24 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251045-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
846 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN PORTIONS OF
THE NORTHLAND OVERNIGHT. THE BEST CHANCE OF SEEING STRONG TO
SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM ORR TO STAPLES.
SOME OF THE STORMS MAY BRING LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE ELSEWHERE AS WELL. IN ADDITION TO THE STORMS...DENSE FOG
WILL BE POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DENSE FOG WILL LINGER THROUGH THE NIGHT NEAR LAKE SUPERIOR. A
COLD FRONT WILL PUSH THROUGH THE REGION ON TUESDAY AND PRODUCE
MORE THUNDERSTORMS...POSSIBLY SEVERE DURING THE AFTERNOON WITH
LARGE HAIL...FREQUENT LIGHTNING...STRONG WINDS AND LOCALLY HEAVY
RAINFALL. ANOTHER ROUND OF STORMS IS POSSIBLE ON
WEDNESDAY...MAINLY FOR LOCATIONS WEST OF THE TWIN PORTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LSZ121-140>148-251045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
846 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

DENSE FOG WILL CONTINUE ACROSS THE NEARSHORE WATERS OF WESTERN
LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DENSE FOG WILL LINGER OVER THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR INTO THE MORNING. THERE IS A CHANCE OF THUNDERSTORMS
TUESDAY AFTERNOON AND WEDNESDAY. SOME STORMS ON TUESDAY COULD
PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND
PERIODS OF HEAVY RAINFALL.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 24, 4:10 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
510 PM CDT MON MAY 24 2010

MNZ010-242230-
KOOCHICHING-
510 PM CDT MON MAY 24 2010

...RAPIDLY DEVELOPING STORM NEAR BIRCHDALE...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTH OF BIRCHDALE...MOVING
NORTH AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  BIRCHDALE AND MANITOU BY 515 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4870 9424 4867 9424 4864 9385 4861 9381
      4858 9381 4846 9391 4850 9426 4871 9428

DAP
Special weather statement, May 24, 4:33 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT MON MAY 24 2010

MNZ010-242245-
KOOCHICHING-
533 PM CDT MON MAY 24 2010

...RAPIDLY DEVELOPING STORM SOUTHWEST OF INDUS...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES WEST OF LOMAN...MOVING
NORTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  BIRCHDALE AND LOMAN BY 540 PM...
  MANITOU AND INDUS BY 545 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4864 9385 4861 9381 4852 9380 4852 9376
      4836 9385 4842 9428 4866 9421

DAP
Special weather statement, May 24, 6:41 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT MON MAY 24 2010

MNZ010-250100-
KOOCHICHING-
741 PM CDT MON MAY 24 2010

...RAPIDLY DEVELOPING STORM WEST OF BIRCHDALE...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES WEST OF BIRCHDALE...MOVING
NORTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  BIRCHDALE BY 755 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4871 9427 4870 9424 4867 9424 4864 9400
      4844 9437 4851 9445 4866 9444 4872 9434

DAP
Special weather statement, May 24, 7:49 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
849 PM CDT MON MAY 24 2010

MNZ010-250215-
KOOCHICHING-
849 PM CDT MON MAY 24 2010

...NUMEROUS STRONG STORMS ACROSS KOOCHICHING COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS ACROSS THE NORTHWESTERN HALF OF
KOOCHICHING COUNTY...MOVING NORTH TO NORTHEAST AT 50 MPH.

THE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
  PELLAND...            MANITOU...            BIRCHDALE...
  INTERNATIONAL FALLS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4864 9385 4861 9381 4852 9379 4855 9349
      4859 9348 4861 9345 4864 9332 4814 9412
      4829 9444 4845 9445 4866 9421

DAP

The radar

The Duluth radar (KDLH), 221 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Koochiching

When
May 24, 8:40 PM CST
Where
Koochiching County, Loman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.520, -93.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233839.